Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Phoenix, AZ

July 8, 2014La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 8, 2014, 5:29 PM MST for La Paz County, Yuma County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 5:29 PM MST (00:29 UTC)
Expired
Jul 8, 2014, 7:30 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 124 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS55 KPSR 090029
FFWPSR
AZC012-027-090230-
/O.NEW.KPSR.FF.W.0006.140709T0029Z-140709T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
  FOR QUARTZSITE...AND ALONG HIGHWAY 95 SOUTH OF QUARTZSITE...
  
* UNTIL 730 PM MST

* AT 519 PM MST...EXTREMELY HEAVY RAIN ASSOCIATED WITH SEVERE
  THUNDERSTORMS AROUND QUARTZSITE MAY LEAD TO FLOOD OR FLASH
  FLOODING...ESPECIALLY OVER THE EAST AND SOUTH PARTS OF TOWN.
  
  PORTIONS OF HIGHWAY 95 JUST SOUTH OF QUARTZSITE IS ALSO PRONE
  TO FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUARTZSITE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

&&

LAT...LON 3374 11439 3376 11414 3329 11411 3329 11439

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:40 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
140 PM MST TUE JUL 8 2014

.SYNOPSIS...
A MONSOON WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND. EACH DAY
WILL BRING VARYING CHANCES OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. TONIGHT THROUGH THURSDAY APPEAR TO
BE A BIT MORE FAVORABLE THAN OVER THE UPCOMING WEEKEND AS DRIER AIR
FROM THE WEST MAY BEGIN TO MOVE INTO THE REGION. FOR THE LOWER
DESERTS...THE FAVORED AREA FOR STORM FORMATION WILL BE ACROSS
SOUTH-CENTRAL ARIZONA. DUE TO ELEVATED MOISTURE VALUES...HIGH
TEMPERATURES EACH DAY WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL
NORMALS.

&&

.DISCUSSION...
EARLY THIS AFTERNOON...CONVECTION HAD STARTED TO FIRE UP ALONG THE
MOGOLLON RIM EASTWARD INTO THE WHITE MOUNTAINS...WITH VERY ISOLATED
CONVECTION JUST BEGINNING ACROSS SERN AZ. SKIES WERE PARTLY CLOUDY
OVER THE LOWER SRN DESERTS ALTHOUGH THERE WERE ISOLD LIGHTNING
STRIKES NOTED ACROSS PORTIONS OF SWRN MARICOPA COUNTY. MONSOONAL
FLOW PATTERN IS WELL ESTABLISHED ACROSS THE DESERT SOUTHWEST WITH A
DEEP PLUME OF MONSOON MOISTURE RUNNING NORTH-SOUTH...COVERING MOST
OF ARIZONA. PWAT VALUES FROM THE MORNING AZ SOUNDINGS WERE RUNNING
AROUND 1.8 INCHES...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS AT
1 PM WERE ELEVATED AND RANGED FROM THE LOW TO MID 60S FOR THE MOST
PART. ACTUALLY DEWPOINTS ACROSS PORTIONS OF SERN CA WERE UP TO 70.
ALSO...SPC MESOANALYSIS GRAPHICS DEPICTED MLCAPE VALUES IN EXCESS OF
1000 J/KG ACROSS MUCH OF SRN AZ WITH PEAK VALUES IN EXCESS OF 2000
J/KG.

PER THE 12Z PLOTS...UPPER HIGH CENTER WAS LOCATED IN THE VICINITY OF
THE FOUR CORNERS...AND THE FLOW ALOFT WAS WEAKLY SELY ACROSS EASTERN
AND CENTRAL AZ...BECOMING MORE SLY TO SWLY ACROSS OUR FAR WESTERN
DESERTS. NO SIGNIFICANT FORCING FEATURES/INVERTED TROFS WERE SET TO
MOVE ACROSS THE AREA TONIGHT...AND WINDS ALOFT WILL BE RATHER
WEAK...MOSTLY LESS THAN 10KT. THERE ARE MINOR PERTURBATIONS IN THE
FLOW ALOFT AND WEAK DEFORMATION IN THE UPPER STREAMLINE FIELD SO
THERE WILL BE SOME SUPPORT FOR CONVECTION...BUT WE SHOULD NOT SEE
THE TYPE OF STRONG FLOW ALOFT THAT WOULD LEAD TO LARGE SCALE
MESOSCALE CONVECTIVE SYSTEM DEVELOPMENT. FOR TONIGHT...EXPECT THAT
STORMS WILL BE DRIVEN MOSTLY BY BOUNDARY INTERACTION...WITH STORMS
INITIALLY DEVELOPING OVER HIGHER TERRAIN...THEN DRIFTING SLOWLY INTO
THE LOWER CENTRAL DESERTS. OUTFLOW BOUNDARY MERGERS WILL DRIVE NEW
CONVECTION THROUGH THE EVENING HOURS...AND WE WILL KEEP DESERT POPS
IN THE 30-40 PERCENT BALLPARK. DUE TO ELEVATED PWAT VALUES...STORMS
TONIGHT WILL MORE LIKELY GENERATE LOCALLY HEAVY RAINS AS OPPOSED TO
STRONG DAMAGING OUTFLOW WINDS. ONE NOTE...LATEST SPC CONVECTIVE
OUTLOOK PLACED A SLIGHT RISK ACROSS THE SRN PORTIONS OF OUR
CWA...MAINLY COVERING PINAL COUNTY AS WELL AS FAR SRN FRINGE OF ZONE
23. THIS WAS BASED IN HIGH CAPE AND MOISTURE VALUES...COMBINED WITH
MODEST ELY FLOW IN MID LEVELS. FEEL SEVERE WEATHER WILL BE MOSTLY
CONFINED TO THE TUS CWA...OVER THE HIGHER TERRAIN...WITH GUSTY BUT
SUB SEVERE OUTFLOWS MOVING INTO THE CENTRAL DESERTS THIS EVENING.

ALSO...THERE IS SUPPORT FOR CONVECTIVE DEVELOPMENT OVER THE CENTRAL
DESERTS TONIGHT FROM A FEW OF THE LOCAL MESOSCALE MODELS...SUCH AS
THE LOCAL WRF AND NMM6KM.

FOR WEDNESDAY INTO THURSDAY...PROGS SHOW SUBTLE VARIATIONS ON THE
OVERALL THEME...WITH MINOR DIFFERENCES IN MOISTURE/CAPE VALUES
ACROSS THE DESERTS...AS WELL AS DIFFERING OPINIONS ON PLACEMENT OF
VORT MAXES/DISTURBANCES ROTATING AROUND THE MAIN UPPER HIGH CENTER.
HOWEVER THE BASIC IDEA IS THE SAME...WITH SUFFICIENT MOISTURE AND
INSTABILITY TO SUPPORT AFTERNOON AND EVENING CONVECTION MAINLY EAST
OF THE LOWER CO RIVER VALLEY. ISOLATED STORMS IN SERN CA ARE
POSSIBLE BUT POPS WILL REMAIN RATHER LOW AND GENLY BELOW 15 PERCENT
BOTH DAYS. WIND FIELDS REMAIN SOMEWHAT WEAK BOTH DAYS...WITH WINDS
ALOFT FAVORING THE SOUTH TO SOUTHEAST ACROSS THE SWRN AND SOUTH
CENTRAL DESERTS. WE WILL KEEP A CHANCE FOR MAINLY EVENING STORMS
OVER THE LOWER DESERTS WEDNESDAY...AND LOWER POPS SLIGHTLY THURSDAY
AS THE AIRMASS DRIES OUT A BIT AND BECOMES A BIT MORE STABLE.
STILL...POPS WILL STAY IN THE 20-30 PERCENT BALLPARK.

TEMPS OVER THE NEXT FEW DAYS WILL STAY NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS DUE TO THE ELEVATED MOISTURE VALUES IN THE
ATMOSPHERE. OF COURSE...SHOULD SIGNIFICANT CONVECTION/RAINS OCCUR
OVER THE DESERTS....HIGH TEMPS COULD DROP TO NEAR OR EVEN BELOW 100
DEGREES.

FRIDAY THROUGH TUESDAY...
THE GFS AND ECMWF CONTINUE TO HAVE DIFFERENCES IN OPINION ON
MOISTURE AND THE 500 MB PATTERN DURING THE WEEKEND/EARLY NEXT WEEK
TIME FRAME. FORECASTS LEAN MORE TOWARD GFS SHOWING A SUBTLE
DOWNTREND FROM WEST TO EAST FRIDAY AND SATURDAY WITH LITTLE CHANGE
THEREAFTER WHICH BETTER REFLECTS CLIMATOLOGY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
ANOTHER ACTIVE DAY FOR THUNDERSTORMS EAST OF PHOENIX WITH OUTFLOWS
SERVING AS THE PRIMARY FORCING MECHANISM. WITH DECENT INSTABILITY IN
PLACE THERE IS A CHANCE STORMS COULD MAKE IT INTO THE TERMINALS
ALTHOUGH CONFIDENCE IS STILL SHAKY. WILL HANG ONTO VCSH/VCTS SHORTLY
AFTER 00Z AS WELL AS INDICATE AN EARLIER THAN USUAL EASTERLY WIND
SHIFT /OUTFLOW DRIVEN/.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
CONVECTION SHOULD BE FOCUSED WELL EAST OF THE SOUTHEAST CALIFORNIA
TERMINALS...HOWEVER STORMS COULD JUST SLIP BY TO THE NORTH OF BLYTHE
AS THEY DECAY LATE TONIGHT. WILL MAINTAIN VCSH AT BLH BUT KEEP IPL
DRY THROUGH WEDNESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A TYPICAL MONSOONAL PATTERN WILL REMAIN IN PLACE ACROSS THE DESERT
SOUTHWEST DURING THE PERIOD...WITH ELEVATED HUMIDITY LEVELS...
ESPECIALLY ACROSS SOUTH CENTRAL ARIZONA. AFTERNOON HIGH TEMPERATURES
ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS EACH DAY...ALTHOUGH
THEY COULD LOWER TO BELOW NORMAL VALUES SHOULD SIGNIFICANT MONSOON
RAINS DEVELOP. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ON
TAP EACH DAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY...WITH
SCATTERED STORMS TO MOVE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX.
WINDS WILL BE ON THE LIGHT SIDE EACH DAY...FAVORING NORMAL DIURNAL
SPEEDS AND DIRECTIONS...HOWEVER STRONG GUSTY AND VARIABLE WINDS WILL
ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...VM/AJ
AVIATION...LEINS
FIRE WEATHER...VM/LEINS

In the hours before

Special weather statement, Jul 8, 2:22 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST TUE JUL 8 2014

AZZ021-082200-
LA PAZ AZ-
222 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF VICKSBURG JUNCTION.  THIS STORM
WAS MOVING TO THE NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. GUSTY WIND AND BLOWING DUST MAY AFFECT MOTORISTS ON BOTH
INTERSTATE 10 NEAR BRENDA...AND ON HIGHWAY 60.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LA PAZ COUNTY...
  BRENDA...
  INTERSTATE 10 AND HIGHWAY 60...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3373 11406 3376 11376 3348 11380 3348 11409
TIME...MOT...LOC 2120Z 180DEG 0KT 3358 11376

CB
Local storm report, Jul 8, 4:15 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       1 S BOUSE               33.91N 114.00W
07/08/2014  M0.30 INCH       LA PAZ             AZ   TRAINED SPOTTER

            0.3 IN. RAIN IN LESS THAN 20 MINUTES

&&

EVENT NUMBER PSR1400073

PSR
Local storm report, Jul 8, 5:21 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     QUARTZSITE              33.67N 114.22W
07/08/2014  M61 MPH          LA PAZ             AZ   FIRE DEPT/RESCUE

&&

EVENT NUMBER PSR1400074

KINCAID
Special weather statement, Jul 8, 5:22 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST TUE JUL 8 2014

AZZ024-090100-
GILA AZ-
522 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 600 PM MST

AT 515 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF SAWMILL.  THIS STORM WAS NEARLY
STATIONARY BUT EXPANDING IN COVERAGE TOWARDS THE COMMUNITY OF SAN
CARLOS AND ALONG THE U.S. HIGHWAY 60 CORRIDOR NORTHEAST OF GLOBE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3350 11011 3344 11020 3343 11032 3340 11035
      3340 11040 3338 11043 3327 11044 3326 11046
      3341 11062 3363 11080 3381 11050 3369 11042
      3363 11027
TIME...MOT...LOC 0021Z 134DEG 1KT 3350 11041

NOLTE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:00 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma45 min
Jul 8, 5:22 PM MSTSpecial Weather StatementPSRGila38 min
Jul 8, 5:29 PM MSTSevere Thunderstorm WarningPSRGila61 min
Jul 8, 5:57 PM MSTAreal Flood AdvisoryPSRGila2 hr
Jul 8, 6:10 PM MSTSevere Thunderstorm WarningPSRLa Paz35 min
Jul 8, 6:49 PM MSTSpecial Weather StatementPSRMaricopa56 min
Jul 8, 7:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 8, 7:03 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 8, 7:30 PM MSTSevere Thunderstorm WarningPSRMaricopa28 min
Jul 8, 7:44 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 8, 7:49 PM MSTDust Storm WarningPSR33 min
Jul 8, 8:22 PM MSTDust Storm WarningPSR64 min
Jul 8, 8:26 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Jul 8, 8:42 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 8, 9:05 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal115 min
Jul 8, 9:37 PM MSTAreal Flood AdvisoryPSRLa Paz113 min
Jul 8, 10:30 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal2 hr
Jul 9, 12:10 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma110 min
Jul 9, 12:16 AM MSTSpecial Weather StatementPSRYuma29 min
Jul 9, 12:38 AM MSTSpecial Weather StatementPSRYuma37 min
Jul 9, 1:06 AM MSTAreal Flood AdvisoryPSRYuma114 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.